MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS, INC. VELYS SATELLITE STATION; ORTHOPEDIC STEREOTAXIC INSTRUMENT

DEPUY ORTHOPAEDICS, INC. VELYS SATELLITE STATION; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Catalog Number 451570101
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Malposition of Device (2616)
Health Effect - Clinical Code Bone Notching (4890)
Date of Event 01/10/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for this medwatch, a supplemental medwatch report will be filed as appropriate.H11: additional narrative: as of this date, the device has not been returned for evaluation; therefore, the reported condition cannot be confirmed and/or duplicated.
 
Event or Problem Description
It was reported that during a total knee arthroplasty (tka) procedure, specifically during implant trialing and leg alignment, the robotic-assisted solution satellite station made inaccurate cuts.The device was used with the robotic assisted base station device.Additionally, it was noted that the device poorly fit the trial components.There were no delays to the surgical procedure.There were no reports of injuries, medical intervention or prolonged hospitalization.All available information has been disclosed.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H11: additional narrative: device log files were reviewed for this event.The issue was investigated and reviewed by the systems team.The log files cannot be confirmed as the event date was given as 10-sep-2025, but no log file was available for the given date.So all the log files available for the month of september 2025 were reviewed to determine causes that would lead to the surgeon complaint of poorly fitting trial components.The provided photos did not help either to locate the corresponding log file.The investigation found that the leg positioning relative to the device may not have been ideal on some cases, leg/robot motion was observed during most of the femoral and tibial cut steps in most of the cases, and sub-optimal landmark acquisition of anterior cortex line, posterior femoral condyle, and distal femoral condyles also observed in most cases.The most probable root cause for the poorly fitting trial components could be linked to inaccurate cuts as a result of leg/robot movement and sub-optimal landmark acquisitions.The investigation found that leg/robot movement was observed in almost all the reviewed cases.The investigation found that on the most cut steps the message: "saw blade plane deviates too much from the cutting plane" is displayed many times.This would cause power to the saw handpiece to be cut.The constant cutting of power while during the cut means movement is large enough that the system cuts power, this could lead to inaccurate cuts.The user should follow the positioning instructions.Additionally, the investigation found that on some cases the user has sub-optimally placed the leg relative to device array.This may have made some of the cuts challenging for the robot to complete the cut resulting in power being cut to the saw handpiece and this also may have contributed to inaccurate cuts.The investigation found that the anterior cortex line acquisition was acquired sub optimally in most cases.The anterior-posterior (a-p) shift, from the planning screen, is the distance between the anterior cut plane and the anterior reference point derived from the anterior cortex acquisition.If the anterior cortex line is acquired too laterally or medially, the a-p shift from the planning screen will underestimate the exit point of the anterior resection and lead to the implant sitting proud.It can be useful to use the pointer array to verify the position of the anterior resection plane, prior to cutting, by placing the pointer array near the anterior resection plane in order to mitigate notching.The pointer array can be used to mimic the use of an "angel wing" where the system will display the distance between the pointer array tip and the resection plane.Implant size is determined from the distance between the lateral most posterior point on the femoral condyle and the anterior cortex.If either point on the femur is not acquired correctly, then the implant size may be different than expected.This could lead to an inaccurate initial assessment of the implant size.The investigation found that posterior and distal femoral condyle landmarks were acquired sub-optimally in most of the cases reviewed.The posterior femoral condyle and distal femoral condyle are on the edge of the point cloud.Likely meaning that there is a more posterior and distal points for both landmarks.This could impact the sizing of the implant and the position of the posterior and distal resection planes leading to a larger posterior and distal femora cuts than intended.A precise acquisition of the distal femoral condyle and posterior femoral condyle is essential for accurate resection of both distal and posterior femoral cuts, which directly impacts the implant fit.Accurate posterior condyle acquisition prevents the over-sizing or under-sizing of the femoral implant which can affect flexion gap.Also, accurate distal femoral condyle acquisition prevents over-sizing or under-sizing of the femoral implant, which can affect extension gap, and it is also used for calculation of tibial slope.There were no defects found with the system and software.The investigation found that no single root cause could be determined.The most probable root cause for the poorly fitting trial components could be linked to inaccurate cuts and sub-optimal anterior cortex line, posterior femoral condyle, and distal femoral condyle landmark acquisitions.However, no defect was found.Additionally, it was found the user did not mount the robot to the bedrail which is related to improper handling by the user.

Brand Name
VELYS SATELLITE STATION
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
DEPUY ORTHOPAEDICS, INC.
loughbeg ringaskiddy co.
cork
EI 
Manufacturer (Section G)
DEPUY ORTHOPAEDICS, INC.
700 orthopaedic dr.
warsaw IN 46581
Manufacturer Contact
kate karberg
700 orthopaedic dr.
warsaw, IN 46581
3035526892
MDR Report Key23137046
Report Number1818910-2025-16452
Device Sequence Number8944419
Product Code OLO
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K202769
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number451570101
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/10/2025
Supplement Date Received by Manufacturer11/07/2025
Initial Report FDA Received Date09/24/2025
Supplement Report FDA Received Date11/07/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/22/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown